I have been taking Synthroid for over a year now for Hashimoto's Syndrome. No matter what I try I cannot lose any weight, not an ounce. Instead, I seem to be gaining. I have been asking the doctor to put me on a prescription to speed my metabolism or supress my appetite. He tells me the same thing every time -- Eventually it will decrease (my weight). I can't stand this any longer. I am not trying to sound rude, but I am not asking for dozens of posts telling me how dangerous this is. I'm wanting to know the best over the counter diet medicine to try. Thanks!
I am sorry. I don't have any advice for you since you don't want to hear how dangerous diet medications can be. I can tell you how and why they are dangerous and I can tell you that you should listen to your doctor.
Dieting is not likely to solve your problem, if it is a thyroid problem. If you are able to lose the weight, it will return if you are not taking your thyroid meds. The famous yo-yo diet... lose, gain, lose gain.
Please bear with me here. Your health may depend on it. Here are some things that might help along the lines of what your doctor is thinking:
Perhaps you can see if your doc will increase your dose. If you are undermedicated, you will still have hypo symptoms including weight gain and inability to lose weight even if you are dieting. Going off your thyroid meds will likely make this WORSE rather than better, or at best, you will quickly regain the weight if you stop dieting.
Perhaps you can get your doctor to let you try a trial of Armour thyroid. Many people have better luck losing weight on Armour than the synthetics. For the record, I am on Armour, and I was slowly gaining weight until I was on it for over a year. Then, over the course of 6 months, I lost 18 pounds, putting me back where I want to be. It is not unusual to have to wait for results, but I can guarantee you that patience pays off.
There's more to it than that, though. Because of my thyroid and adrenal problems, I adjusted to a healthier diet--actually eating MORE, but healthier. Drink more water, no or very few sodas, no sugar, no caffeine. It sounds hard, but it really helped. Sometimes it isn't how much you eat, but what you eat that is the problem.
P.S. You mentioned that you want medication to speed your metabolism. That is EXACTLY what thyroid meds do, but they do it the natural way without being detrimnetal to so many other aspects of your health. I know you are frustrated MANY of us have been there, but PLEASE be patient. Hang in there. We're cheering for you
Don't give up on the meds, you need them. Sorry, I know you don't want to hear this. But like you, I didn't want to take the meds, and yes when I first started on the Synthyroid I gained about 10 lbs, thats with the doctor telling me I couldn't. But I have eventually got to the point now after about 2 years to where when I diet, I can lose alittle. But I have to be a serious dieter.
Please don't stop the meds, who will care what you look like if you're dead.
You may not be on enough med for you.
Your thyroid related weight gain should stop when you are on the right dose for you.
Muscle is what uses stored fat, so you can safely lift your metabolism by building muscle tone. Simple carbs/sugars release insulin, which stores them as fat. Protein helps build muscle which uses fat stores.
Get the book, The Thyroid Solution, to learn ways to help your weight loss. You may need to take selenium to convert T4 to the T3 you need, among other things.
There is no magic pill. If there were, we all would have heard of it long ago.
I have to say it: weight loss pills are dangerous, not only for thyroid patients! There is no point asking about it here if you don't want to be told.
I have been on synthroid for two years. I thought I couldn't lose weight either. I recently got so disqusted with myself I decided to go on a diet. I need to lose 30lbs. I was on Lipitor as well and that really messed up my metabolism. I am off the Lipitor now I was whining to the doctor about the weight and he said I was eating too much to log what I ate and I needed to get back on the treadmill. I did and I was really amazed at the hidden calories. I was suprised how much I was really eating. I walk at 3.2 miles an hour for 1 and 1/2 miles. I started on Jan 1st and have lost 7.5 lbs keeping my calories at 1,000 and exercising everyday!
I stopped all coffee but one cup a day decaf and no soda not even diet. I counted up all the calories from the farm rich (its fat free) I was putting in my coffee and was amazed! I am sorry this is so long...I guess what I am trying to say is until you write it down you might not have any idea how much you are really eating. I eat better have more energy and my muscles that hurt so bad are starting to get stronger..they still hurt but not as badly as they did. Good luck..and God Bless.
I have an extreme weight problem ( over 150lbs to lose)and the hypo doesn't help. My doc also told me that eventually I will be able to lose weight once the meds are at a good dose. I told him I cannot wait that long. Everyday I feel as though I gain 2 lbs and I fear severe health risk if I can't get some of the weight off. I have tried everything to the extreme of fasting....and not one lbs came off, only came on....My doc didn't want me on anything that would mess with my metabolism so he put me on xenical. This is the drug that keeps your body from absorbing excess fat that you eat. You can only eat 30% fat per meal. I have been on this for 1 week and lost 6 lbs....Not to mention I feel great. The only side effects are when you eat more than 30% then you have uncomfortable gastrointestinal problems....until your systems expells the excess fat...I think you get the ugly picture. It also has forced me to drink a ton of water....65-75 oz per day. I am not starving and again I feel great.
I would never even think of going off my thyroid meds..It can be very dangerous without them. I am still not even close to were I need to be for dosage but we are working on it. I hope this has helped you in some way.I know your struggle I have been doing it all my life! Hang in there!<p>[This message has been edited by MissiM (edited 01-14-2002).]